Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Apr 3, 2018, 8:16 PM EDT for Crawford County, Huron County, Seneca County, Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 8:16 PM EDT (00:16 UTC)
- Expired
- Apr 3, 2018, 9:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, OH, Huron County, OH, Seneca County, OH
The radar
The Cleveland radar (KCLE), 73 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 8:24 PM EDT | HAIL 0.75 | 2 S Willard, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 433 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 848 m²/s²
- 0-3 km storm-relative helicity
- 1023 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766
WUUS51 KCLE 040016
SVRCLE
OHC033-077-147-040100-
/O.NEW.KCLE.SV.W.0001.180404T0016Z-180404T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
816 PM EDT TUE APR 3 2018
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Huron County in north central Ohio...
Southeastern Seneca County in northwestern Ohio...
Northeastern Crawford County in north central Ohio...
* Until 900 PM EDT
* At 815 PM EDT, a severe thunderstorm was located over New
Washington, or 15 miles northeast of Bucyrus, moving northeast at
65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Willard, New London, Plymouth, Wakeman, New Washington, Greenwich,
Attica and North Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4103 8294 4129 8243 4128 8234 4108 8234
4106 8237 4107 8243 4104 8244 4099 8257
4100 8272 4093 8273 4090 8282
TIME...MOT...LOC 0015Z 240DEG 56KT 4100 8283
HAIL...1.00IN
WIND...60MPH
$$
Oudeman2 follow-up statements
180
WWUS51 KCLE 040038
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
838 PM EDT TUE APR 3 2018
OHC033-147-040047-
/O.CAN.KCLE.SV.W.0001.000000T0000Z-180404T0100Z/
Seneca OH-Crawford OH-
838 PM EDT TUE APR 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SENECA AND
NORTHEASTERN CRAWFORD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4100 8273 4113 8275 4129 8243 4128 8234
4108 8234 4106 8237 4107 8243 4104 8244
4099 8257 4100 8264
TIME...MOT...LOC 0037Z 239DEG 49KT 4113 8247
$$
OHC077-040100-
/O.CON.KCLE.SV.W.0001.000000T0000Z-180404T0100Z/
Huron OH-
838 PM EDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CENTRAL HURON COUNTY...
At 837 PM EDT, a severe thunderstorm was located near New London, or
10 miles southeast of Norwalk, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Willard, New London, Plymouth, Wakeman, Greenwich and North
Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4100 8273 4113 8275 4129 8243 4128 8234
4108 8234 4106 8237 4107 8243 4104 8244
4099 8257 4100 8264
TIME...MOT...LOC 0037Z 239DEG 49KT 4113 8247
HAIL...1.00IN
WIND...60MPH
$$
Oudeman290
WWUS51 KCLE 040052
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
852 PM EDT TUE APR 3 2018
OHC077-040101-
/O.EXP.KCLE.SV.W.0001.000000T0000Z-180404T0100Z/
Huron OH-
852 PM EDT TUE APR 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR HURON COUNTY WILL EXPIRE AT
900 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4100 8273 4113 8275 4129 8243 4128 8234
4108 8234 4106 8237 4107 8243 4104 8244
4099 8257 4100 8264
TIME...MOT...LOC 0051Z 236DEG 48KT 4121 8234
$$
OudemanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 7:01 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 3, 7:01 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
701 PM EDT Tue Apr 3 2018
.SYNOPSIS...
Low pressure over central Illinois will move across southern
lower Michigan this evening and pass to the north of Lake Erie
overnight. A warm front from the low will continue to drift
north across the local area. A cold front will cross the region
overnight. High pressure will build over the region Wednesday
and Thursday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
First round of thunderstorms has remained well below severe
limits with only some small hail reported at times near and
south of US 30. Heavy rainfall has been the greatest concern.
However this round is racing eastward quickly and we will await
the next round of thunderstorms along the front.
Plenty of shear for the thunderstorms to interact with as they
race eastward across Indiana through sunset. The potential for
some stronger wind gusts and maybe an isolated tornado as the
line of storms moves across northern Ohio. If a tornado can
occur it would be near the warm front as it lifts northward
through the evening. We will continue to monitor this closely
since we are seeing a couple tornado warnings along the line.
Previous Discussion...
Things are fairly quiet and the million dollar question today
is whether it is going to stay that way. A surface warm front
continues to drift north across the area. Temps continue to
struggle through the 40s. Still think the southern end of the
area could make it to 60 by 00z. Even in the north temps should
climb through the 50s before crashing behind the cold front. The
cold front will reach the I-75 corridor around 03z and western
PA around 09z. The main severe weather threat for this area will
be ahead of the front with best chances in the far south. Upper
dynamics with this system remain very impressive but unless we
can destabilize some more the storms this evening should remain
manageable. The best thing to do is to continue to monitor the
surface obs and radar for the latest developments. By daybreak
the most of the area should be dry. The big story later tonight
will be the winds. Will actually see southerly winds increase a
lot this evening but westerly winds behind the cold front could
also be problematic. Southerly gusts this evening could be 30
knots with gusts of at 35 knots late tonight and tomorrow. May
need a wind advisory at some point on Wednesday. Cold air
advection showers will continue downwind of the lake tomorrow
but enough dry air and ridging should occur to end that threat
by late tomorrow night. Temps will be unseasonable cool after
this evening. As stated above have taken most locations into the
lower 60s or upper 50s this evening. Have used a blend of
guidance for temps Wednesday and Wednesday night.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Surface high on Thursday will help erode any ongoing lake effect
snow over NW PA by late morning. The break in the weather will be
short lived as isentropic lift ahead of a northern stream clipper
system approaches from the west. This potent short wave will drop
out of Canada and move over Michigan Thursday Night. This system is
expected to push precip into the western counties later in the
day/evening. The precip type will likely start off as rain, but then
quickly turn over to snow. There is the potential for accumulating
snow, mainly Thursday Night/Friday morning. The moisture will be
limited with this northern stream feature so not expecting
significant amounts of snow. For areas west of I-71 corridor expect
a light coating mainly on grassy surfaces. Eastern areas could see a
few inches as the system will be slower to exit out once the cold
air arrives. Lake effect snow will then arrive Friday with nw flow
and influx of cold air.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Progressive shortwave pattern with upper level trough expected to
continue into the extended. This will favor the below normal
temperatures and above normal precipitation (of mixed types) into
next week. High pressure will build in briefly on Saturday and
Sunday, with well below normal temperatures but opportunities for
sunshine. A southern stream system is progged to move in for Monday
with some modest warm air advection (temps still below normal) and
rain chances into Tuesday. Colder air once again returns.
&&
.AVIATION /00Z Wednesday THROUGH Sunday/...
Difficult set of TAF's this evening. Most locations will have a
period of VFR as the first line of showers drifts east of the
region. Attention will then shift to the Cold front across
Indiana as it races eastward through the overnight. Expect to
see gusty southerly winds ahead of it as ceilings lower after
sunset. Additional showers and thunderstorms will develop ahead
of the front and may become severe. IFR and lower conditions
will occur in the thunderstorms. The thunderstorms should end
from west to east through the overnight. The thunder will end
across NW Ohio around 03Z, central areas around 06Z and eastern
areas by 12Z.
Winds will shift to the west and northwest in the wake of the
front and will become very gusty. A few gusts may touch 40 knots
Wednesday morning. By the afternoon ceilings will begin to lift,
remaining lowest where the flow is off of Lake Erie.
.Outlook...Non-VFR lingering across far northeast OH/NW PA
through Wednesday. Additional period of non-VFR possible
Thursday into Friday.
&&
.MARINE...
Winds will strengthen tonight as a deepening area of low pressure
moves over the lake moving southwest to northeast. Strong cold air
advection on the backside of this system will mix gale force winds
over the lake into Wednesday. Higher than normal lake levels should
prevent any low water in the western basin. High pressure will build
in for Thursday. A northern stream storm system will move over the
lakes Thursday Night driving another strong cold front across the
area with small craft headlines likely. Pattern remains active
thereafter.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 2 AM EDT Wednesday for OHZ027>032-
036>038-047.
PA...None.
MARINE...Small Craft Advisory from midnight tonight to 5 PM EDT
Wednesday for LEZ142-143.
Gale Warning from 5 AM to 5 PM EDT Wednesday for LEZ144>149-
164>169.
&&
SYNOPSIS...Kubina
NEAR TERM...Kubina/Mullen
SHORT TERM...Jamison
LONG TERM...Jamison
AVIATION...Mullen
MARINE...JamisonHazardous weather outlook, Apr 3, 2:06 PM EDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 206 PM EDT Tue Apr 3 2018 LEZ061-144>149-164>169-041815- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 206 PM EDT Tue Apr 3 2018 ...GALE WARNING IN EFFECT FROM 5 AM TO 5 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. LEZ142-143-162-163-041815- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- 206 PM EDT Tue Apr 3 2018 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This Afternoon and Tonight. West winds will approach gale force late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. OHZ003-006>014-017>023-033-089-PAZ001>003-041815- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Mahoning-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 206 PM EDT Tue Apr 3 2018 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This Afternoon and Tonight. Thunderstorms will continue this afternoon as a warm front moves north across the area. A cold front will follow from the west this evening. The storm prediction center has indicated that there is a slight chance that some storms will become severe this afternoon and this evening. The greatest threat will be strong damaging winds however an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. OHZ027>032-036>038-047-041815- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-Morrow-Holmes- Knox- 206 PM EDT Tue Apr 3 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms will continue this afternoon as a warm front moves north across the area. A cold front will follow from the west this evening. The storm prediction center has indicated that there is a slight chance that some storms will become severe this afternoon and this evening. An enhanced risk exists across the southern end of the area. The greatest threat will be strong damaging winds however an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Apr 3, 5:51 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
551 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 1 S GLENMONT 40.50N 82.09W
04/03/2018 E0.75 INCH HOLMES OH TRAINED SPOTTER
&&
SJAMISONSpecial weather statement, Apr 3, 6:01 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
601 PM EDT TUE APR 3 2018
OHZ029>031-037-038-047-032300-
Holmes-Richland-Ashland-Morrow-Wayne-Knox-
601 PM EDT TUE APR 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RICHLAND...
SOUTHERN ASHLAND...EASTERN MORROW...WAYNE...HOLMES AND KNOX
COUNTIES...
At 559 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mount Gilead to 6 miles southeast
of Centerburg. Movement was northeast at 60 mph. Another strong
thunderstorm was approaching Fredericksburg.
Dime size hail and very heavy rainfall are possible with these
storms.
Locations impacted include...
Mansfield, Wooster, Mount Vernon, Mount Gilead, Millersburg,
Orrville, Berlin, Lexington, Walnut Creek, Loudonville,
Fredericktown, Gambier, Utica, Bellville, Dalton, Centerburg, Shreve,
Danville, Killbuck and Hayesville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4024 8248 4027 8248 4028 8271 4061 8284
4075 8235 4084 8211 4090 8165 4044 8167
4045 8218 4024 8220
TIME...MOT...LOC 2159Z 247DEG 54KT 4058 8274 4025 8260
ClarkLocal storm report, Apr 3, 6:06 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
606 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL HOLMESVILLE 40.63N 81.92W
04/03/2018 E0.75 INCH HOLMES OH TRAINED SPOTTER
&&
MITCHELLLocal storm report, Apr 3, 7:02 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
702 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL HOLMESVILLE 40.63N 81.92W
04/03/2018 E0.75 INCH HOLMES OH EMERGENCY MNGR
&&
CLARKThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 8:03 PM EDT | Areal Flood Warning | CLE | Ashland, Holmes, Wayne | 21 hr |
| Apr 3, 8:27 PM EDT | River Flood Warning | CLE | Stark | 19 hr |
| Apr 3, 8:38 PM EDT | Areal Flood Warning | CLE | Knox, Marion, Morrow, Richland | 21 hr |
| Apr 4, 3:39 AM EDT | High Wind Warning | CLE | Ashtabula, Lake | 12 hr |
| Apr 4, 3:39 AM EDT | Wind Advisory | CLE | Ashland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more | 16 hr |
| Apr 4, 4:17 AM EDT | Low Water Advisory | CLE | 18 hr | |
| Apr 4, 4:17 AM EDT | Storm Warning | CLE | 12 hr | |
| Apr 4, 4:32 AM EDT | River Flood Warning | CLE | Hancock | 15 hr |
| Apr 4, 5:02 AM EDT | Areal Flood Advisory | CLE | Stark | 9 hr |
| Apr 4, 7:13 AM EDT | River Flood Warning | CLE | Lorain | 29 hr |
| Apr 4, 7:58 AM EDT | Areal Flood Advisory | CLE | Crawford | 9 hr |
| Apr 4, 10:56 AM EDT | River Flood Warning | CLE | Trumbull | 25 hr |
| Apr 4, 1:56 PM EDT | Areal Flood Advisory | CLE | Stark | 21 hr |
| Apr 4, 4:10 PM EDT | Gale Warning | CLE | 6 hr | |
| Apr 4, 4:10 PM EDT | Small Craft Advisory | CLE | 24 hr | |
| Apr 4, 5:30 PM EDT | Areal Flood Advisory | CLE | Knox, Morrow | 24 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.